Oklahoma, 2008

Flash Flood and Hail in Oklahoma, June 8 to 9, 2008

June 8 to 9, 2008 · NWS OUN · 32 events in 12 counties and zones

Thunderstorms developed along a cold front that moved into northwest Oklahoma during the late afternoon hours of the 8th, with large hail and strong gusty winds reported. The storms congealed into a heavy rain complex with isolated severe thunderstorms embedded as the low-level jet developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$74,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along a cold front that moved into northwest Oklahoma during the late afternoon hours of the 8th, with large hail and strong gusty winds reported. The storms congealed into a heavy rain complex with isolated severe thunderstorms embedded as the low-level jet developed. This complex moved slowly southeast through the night and morning hours. Numerous locations reported two to four inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 8, 1:19 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 8, 1:19 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
219 PM CDT SUN JUN 8 2008

.DISCUSSION...

FRONT IS SLOWLY MOVING THROUGH NORTHWEST OKLAHOMA IN REGIONS WHERE
LAPSE RATES ARE MORE SUPPORTIVE FOR THUNDERSTORMS THAN FARTHER
EAST. STORMS WILL LIKELY FORM THIS AFTERNOON ALONG THE FRONT BUT
THROUGH THE EVENING THE EVOLUTION TO A VERY HEAVY RAIN PRODUCING
MCS IS EXPECTED. THE FLASH FLOOD WATCH REMAINS EFFECTIVE FOR
NORTHWEST AND NORTH CENTRAL OKLAHOMA. FLOODING RAINS ARE LIKELY IN
THE NORTH CENTRAL CONSIDERING THE WET CONDITIONS THERE.

THE FRONT WILL SLOWLY MOVE THROUGH OKLAHOMA MONDAY WITH SHOWERS
THEN CLOUDS IN THE AFTERMATH OF THE MCS. FURTHER SHOWERS AND
THUNDERSTORMS ARE LIKELY ACROSS CENTRAL AND SOUTHERN OKLAHOMA
ALONG THE BOUNDARY. ONCE THE UPPER TROUGH CLEARS AND AFTER A FEW
HOT AND HUMID DAYS MID-WEEK...ANOTHER SIMILAR SYSTEM IS EXPECTED
LATE WEDNESDAY OR THURSDAY. ANOTHER MCS EVENT COULD BE SHAPING UP
FOR EARLY FRIDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  76  59  87 /  60  70  20   0
HOBART OK         65  78  59  89 /  60  50  10   0
WICHITA FALLS TX  71  81  64  90 /  40  60  30  10
GAGE OK           56  80  56  91 /  70  30   0  10
PONCA CITY OK     64  78  57  87 /  80  50  10   0
DURANT OK         73  84  67  88 /  20  60  50  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR OKZ004>015.

TX...NONE.
&&

99/99
Hazardous weather outlook, Jun 8, 10:45 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUN 8 2008

OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM
STILLWATER TO OKLAHOMA CITY TO LAWTON AND VERNON...TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM MID
AFTERNOON INTO THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A STORM SYSTEM OVER THE NORTHERN AND CENTRAL ROCKIES WILL MOVE EAST
TODAY AND THEN ACROSS THE PLAINS LATE TONIGHT AND MONDAY.
MEANWHILE...A COLD FRONT WILL PUSH SLOWLY SOUTHEAST ACROSS NORTHWEST
OKLAHOMA THIS AFTERNOON.  MODERATE INSTABILITY WILL DEVELOP AHEAD OF
THE FRONT BY MID AFTERNOON AS TEMPERATURES WARM INTO THE UPPER 80S
TO LOWER 90S.  DEEP LAYER SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS...AND STORMS THAT FORM INITIALLY WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS AND MAYBE TORNADOES.

THUNDERSTORMS MAY QUICKLY TRANSITION INTO A LINE OF STORMS WHICH
WILL REDUCE THE THREAT OF TORNADOES.  BY LATE AFTERNOON OR EARLY
EVENING THUNDERSTORMS WILL BECOME MORE NUMEROUS AND EVENTUALLY
DEVELOP INTO AT LEAST ONE COMPLEX OF THUNDERSTORMS.  STORMS
PRODUCING HEAVY RAINFALL MAY PERSIST OVER LOCAL AREAS FOR PROLONGED
PERIODS OF TIME CREATING THE POTENTIAL OF FLASH FLOODING ACROSS
MAINLY NORTHERN OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG GUSTY SOUTH WINDS...WITH GUSTS TO 40 MPH AT TIMES...
WILL MAKE TRAVEL MORE DIFFICULT ON EAST AND WEST ROADS. THE
STRONGER WIND GUSTS ARE EXPECTED OVER WESTERN AND PARTS OF
CENTRAL OKLAHOMA AND WILL GRADUALLY DIMINISH DURING THE
MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL STILL BE OCCURRING ACROSS
THE AREA ON MONDAY AND PERSIST THROUGH MONDAY NIGHT AS THE COLD
FRONT MOVES SLOWLY SOUTHEAST THROUGH OKLAHOMA AND NORTH TEXAS. THE
SLIGHT RISK OF SEVERE THUNDERSTORMS WILL STILL EXIST ON MONDAY AND
MONDAY NIGHT...MAINLY SOUTH AND EAST OF A STILLWATER TO OKLAHOMA CITY
TO VERNON...TEXAS LINE.  AFTER A DRY DAY ON TUESDAY... STORM CHANCES
RETURN ON WEDNESDAY AND CONTINUE THROUGH THURSDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

In the hours before

Special weather statement, Jun 8, 1:56 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
256 PM CDT SUN JUN 8 2008

OKZ005-010-082015-
WOODWARD OK-WOODS OK-
256 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF ALABASTER
CAVERNS STATE PARK AT 256 PM CDT...MOVING NORTHEAST AT 36 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR
Special weather statement, Jun 8, 2:44 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
344 PM CDT SUN JUN 8 2008

OKZ009-014-082100-
ROGER MILLS OK-ELLIS OK-
344 PM CDT SUN JUN 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF LAKE MARVIN AT
344 PM CDT...MOVING NORTHEAST AT 28 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ELLIS AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR
Local storm report, Jun 8, 2:52 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT SUN JUN 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             4 S ALABASTER CAVERNS S 36.64N 99.15W
06/08/2008  E1.75 INCH       WOODWARD           OK   BROADCAST MEDIA

&&

TAYLOR

The radar

The Vance AFB radar (KVNX), 166 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

17 hail, 14 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Ellis

When
June 8, 3:13 PM CST
Where
Ellis County, 1 mi S of Shattuck
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.255, -99.880

Hail, Ellis

When
June 8, 3:18 PM CST
Where
Ellis County, Arnett
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
36.140, -99.770

Hail, Ellis

When
June 8, 3:22 PM CST
Where
Ellis County, 6 mi W of Arnett
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.140, -99.877

Hail, Ellis

When
June 8, 3:28 PM CST
Where
Ellis County, 9 mi S of Shattuck
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.140, -99.880

Hail, Ellis

When
June 8, 3:58 PM CST
Where
Ellis County, 3 mi ENE of Arnett
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.157, -99.720

Hail, Woods

When
June 8, 4:00 PM CST
Where
Woods County, 5 mi NW of Avard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
36.751, -98.854

The hail fell four miles south of US Highway 64 on State Highway 14.

Hail, Ellis

When
June 8, 4:11 PM CST
Where
Ellis County, Harmon
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.150, -99.560

Hail, Ellis

When
June 8, 4:20 PM CST
Where
Ellis County, Harmon
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.150, -99.560

Hail, Woods

When
June 8, 4:35 PM CST
Where
Woods County, Hopeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.690, -98.670

Hail, Woodward

When
June 8, 4:40 PM CST
Where
Woodward County, 1 mi S of Sharon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.266, -99.340

Hail, Ellis

When
June 8, 4:41 PM CST
Where
Ellis County, 5 mi S of Shattuck
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
36.198, -99.880

Hail, Woodward

When
June 8, 4:50 PM CST
Where
Woodward County, 4 mi W of Mutual
Measured
2 in hail
Reported by
Public
Coordinates
36.230, -99.242

Hail, Ellis

When
June 8, 5:03 PM CST
Where
Ellis County, Shattuck
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.270, -99.880

Hail, Alfalfa

When
June 8, 5:15 PM CST
Where
Alfalfa County, Cherokee
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.750, -98.350

Thunderstorm Wind, Woodward

When
June 8, 5:20 PM CST
Where
Woodward County, 6 mi SE of Mutual
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.169, -99.094

Thunderstorm Wind, Woodward

When
June 8, 5:30 PM CST
Where
Woodward County, 6 mi SE of Mutual
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.169, -99.094

Thunderstorm Wind, Major

When
June 8, 6:25 PM CST
Where
Major County, Fairview
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Newspaper
Coordinates
36.270, -98.480

Widespread wind damage was reported in and around Fairview. Seventeen utility poles were blown down. The press box at the high school was blown down and destroyed. Several windows at an automobile dealership were broken. Roof damage was reported at several other businesses. At the Fairview Sooner Co-Op, two silos were destroyed, ruining the 7,000 bushels of grain inside. Monetary damages were estimated.

Hail, Roger Mills

When
June 8, 6:35 PM CST
Where
Roger Mills County, 2 mi N of Dempsey
Measured
1.75 in hail
Reported by
Public
Coordinates
35.539, -99.820

Hail, Roger Mills

When
June 8, 6:35 PM CST
Where
Roger Mills County, 4 mi S of Reydon
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
35.592, -99.920

Thunderstorm Wind, Roger Mills

When
June 8, 6:45 PM CST
Where
Roger Mills County, 3 mi N of Cheyenne
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.653, -99.670

Power lines and large trees were downed near the junction of US Highway 283 and State Highway 33. Monetary damages were estimated.

Thunderstorm Wind, Major

When
June 8, 6:55 PM CST
Where
Major County, 3 mi E of Meno
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.390, -98.126

Thunderstorm Wind, Garfield

When
June 8, 7:10 PM CST
Where
Garfield County, (End)vance Afb Enid
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
36.340, -97.920

Thunderstorm Wind, Roger Mills

When
June 8, 7:45 PM CST
Where
Roger Mills County, 6 mi SW of Cheyenne
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.549, -99.746

Flash Flood, Roger Mills

When
June 8, 8:45 PM CST to 11:59 PM CST
Where
Roger Mills County, 4.54 mi W of Strong City to 5 mi SE of Roll
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.680, -99.680

Water was flowing across several highways and county roads in the central parts of the county.

Thunderstorm Wind, Blaine

When
June 8, 9:30 PM CST
Where
Blaine County, Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.060, -98.590

A large tree was blown down. Monetary damages were estimated.

Hail, Dewey

When
June 8, 10:30 PM CST
Where
Dewey County, 3 mi N of Leedey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.913, -99.350

Thunderstorm Wind, Roger Mills

When
June 8, 11:10 PM CST
Where
Roger Mills County, Reydon
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.650, -99.920

Thunderstorm Wind, Major

When
June 9, 12:25 AM CST
Where
Major County, Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.270, -98.480

A power line was blown down onto OK Highway 8. The road had to be closed for a short time. Monetary damages were estimated.

Thunderstorm Wind, Washita

When
June 9, 12:30 AM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.402, -99.056

Thunderstorm Wind, Caddo

When
June 9, 1:27 AM CST to 1:30 AM CST
Where
Caddo County, Carnegie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.100, -98.600

Thunderstorm Wind, Cleveland

When
June 9, 2:52 AM CST
Where
Cleveland County, 3 mi NW of Norman
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.251, -97.478

The wind gusts was reported south of the intersection of Tecumseh Raod and NW 36th avenue.

Thunderstorm Wind, Cleveland

When
June 9, 3:00 AM CST
Where
Cleveland County, (Oun)norman Westheimer Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
35.250, -97.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99468, 99469, 99470, 99472, 99474, 99475, 99476, 99477, 99478, 99479, 99480, 99481, 99482, 99483, 99488, 99490, 121981, 99484, 99485, 99487, 99491, 99492, 99493, 99466, 121975, 99486, 99494, 121983, 99495, 99497, 99499, 99501.